Florida, 2018

Lightning Strike in Florida, July 4, 2018

July 4, 2018 · NWS JAX · 1 event in 1 county or zone

A sea breeze thunderstorm and its lightning strike struck a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A sea breeze thunderstorm and its lightning strike struck a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 8:30 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 4, 8:30 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
930 AM EDT Wed Jul 4 2018

.UPDATE...
A 300 mb analysis shows TUTT low east of the central FL peninsula a
couple of hundred miles...moving west at about 12 mph per satellite
trends. Sfc data shows ~1023 mb high pressure centered over TN with
weak inverted trough just offshore FL coast as reflection of the mid
and upper level feature to the east of FL. Satellite imagery shows
the low level cloud field with rather well-defined trough with
cyclonic curvature of clouds. Combination of low level
convergence...good divergence aloft and elevated instability over
the Atlantic waters producing isolated to scattered showers and
storms this morning over the marine waters and have already moved
into GA and Nassau county in northeast FL. Main t-storms threats mid
to late today (mainly inland) will be frequent lightning...gusty
winds and possibly some hail given sufficient shear aloft of about
30-35 kt...mid level lapse rate of 6.2 C/km and 500 mb temp of -
8.7C. Only updates so far were to spread t-storms faster inland with
Waycross already having storms this morning and tweak overall POPs
for today. Forecast temps in the mid 80s to around 90 look good.

&&

.AVIATION...
VFR to MVFR cig conditions expected through the morning. Exception
is the chance of MVFR cigs and even brief IFR due to chance of
showers and storms from about 13z-18z. In very near term...this is
more likely for JAX metro terminals. At least for the next 2-3
hrs...there is limited TSRA at GNV but enough confidence to have a
tempo group in place from about 18z-22z. After about
19z/20z...coastal terminals chance of storms will be dropping to
about 20 percent or less. Small chances of showers late tonight
affecting SGJ and SSI as onshore flow supports a risk of a few
showers moving in off the Atlantic.

&&

.MARINE...Winds appear to be a little more northeast initially and a
little higher so have updated CWF to reflect this. Seas generally
near 2-4 ft with periods of 5-7 seconds.

Rip Currents: Pretty solid moderate risk at area beaches through
Thursday due to onshore flow and surf/seas nearshore of 2-3 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  71  90  71 /  60  40  30  10
SSI  86  76  86  76 /  50  30  40  30
JAX  88  73  89  73 /  50  30  40  30
SGJ  86  73  86  73 /  50  30  50  30
GNV  89  71  89  72 /  60  50  70  30
OCF  89  71  88  72 /  60  50  70  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/Cordero

In the hours before

Special weather statement, Jul 4, 7:04 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
804 AM EDT WED JUL 4 2018

FLZ124-GAZ165-166-041230-
Coastal Nassau FL-Inland Camden GA-Coastal Camden GA-
804 AM EDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NASSAU AND SOUTHEASTERN
CAMDEN COUNTIES UNTIL 830 AM EDT...

At 801 AM EDT, Doppler radar was tracking a thunderstorm with
heavy rainfall near Kings Bay Base, moving southwest at 15 to 20 mph.

Doppler radar has indicated very weak rotation within this storm.
Funnel clouds could develop with this thunderstorm activity.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Cumberland Island and Harrietts
Bluff.

LAT...LON 3076 8142 3069 8148 3075 8164 3075 8167
      3077 8173 3095 8150 3088 8141
TIME...MOT...LOC 1201Z 051DEG 16KT 3085 8148

SHASHY

The radar

The Jacksonville radar (KJAX), 32 km away, was scanning. The volume nearest the first event began at 14:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
July 4, 9:39 AM EST
Where
Duval County, 0.91 mi NE of Goodbys
Property damage
$200
Reported by
Broadcast Media
Coordinates
30.210, -81.610

Lightning struck a tree at the Woodlake Apartments off of San Jose Blvd. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771961.